Missouri, 2003

Hail in Missouri, November 23, 2003

November 23, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 23, 1:40 AM CST, 2 hours earlier.

Area forecast discussion, Nov 23, 1:40 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
140 AM CST SUN NOV 23 2003

.DISCUSSION...
A VERY MILD OVERNIGHT PERIOD FOR MOST OF THE OZARK
REGION...HOWEVER...CONDITIONS WILL RAPIDLY DETERIORATE THROUGH THE
MORNING.  SURFACE OBSERVATIONS INDICATE THAT THE LEADING EDGE OF A
VERY COLD ARCTIC AIRMASS LIES OVER SOUTHEAST KANSAS AND INTO CENTRAL
MISSOURI.  ALL SENSIBLE ELEMENTS ASSOCIATED WITH TODAYS FRONTAL
PASSAGE WILL BE THE MAIN FORECAST CHALLENGE.

SHORT TERM (TODAY - TUESDAY)...
SURFACE LOW OVER NORTHEAST OKLAHOMA WILL CONTINUE TO RIDE NORTHEAST
ALONG THE BOUNDARY OVER THE NEXT FEW HOURS.  COLD AIRMASS WILL
LIKELY BEGIN TO OOZE THROUGH SOUTHERN MISSOURI AFTER THE CENTER OF
LOW PRESSURE SHIFTS NORTH OF THE CWA.  RADAR IS REALLY LIGHTING UP
OVER EASTERN KANSAS WITH NUMEROUS COLD SECTOR PULSERS. SURFACE BASED
CONVECTION IS STILL UNLIKELY IN ADVANCE OF THE FRONT.  00Z KSGF
SOUNDING INDICATED A VERY STRONG CAPPING INVERSION WHICH WILL
CONTINUE TO INHIBIT ANY WARM SECTOR ACTIVITY.  LIFTING A PARCEL AT
850 MB WILL PROVIDE APPROXIMATELY 200 JOULES WITH NO INHIBITION.
850 FORCING UPON PASSAGE OF THE SURFACE FRONT WILL LIKELY CONTINUE
TO FIRE A GOOD SWATH OF THUNDERSTORMS THROUGH THE ENTIRE COUNTY
WARNING AREA.  FORECAST WILL INCLUDE A 100 PERCENT CHANCE FOR RAIN
FOR ALL AREAS FROM SPRINGFIELD ON EAST.  SEVERE THUNDERSTORMS ARE
UNLIKELY ALTHOUGH I WOULDNT BE SURPRISED TO SEE A PEA HAIL REPORT
OR TWO COME IN WITH SOME OF THE STRONGER STORMS.

UPON PASSAGE OF THE COLD FRONT...NORTHWEST WINDS WILL RANGE FROM 10
TO 15 MPH WITH TEMPERATURES FALLING THROUGHOUT THE DAY.  HIGH TEMPS
NEAR SPRINGFIELD WILL OCCUR AROUND 6 AM.  THERE STILL APPEARS TO BE
A SMALL WINDOW OF OPPORTUNITY FOR A FEW FLURRIES.  TIME HEIGHT
SECTIONS SHOW SUFFICIENT MOISTURE NEAR THE DENDRITIC ZONE FOR THE
INTRODUCTION OF ICE CRYSTAL NUCLEIZATION.  THE ONLY INHIBITING
FACTOR WILL BE NEUTRAL TO SLIGHTLY DESCENDING AIR PARCELS AT THAT
LEVEL.  STRONG VERTICAL MOTION BELOW THE -10 DEGREE LEVEL MAY
PRODUCE ENOUGH UPWARD MOMENTUM AND SOME FLURRIES.

BELOW AVERAGE TEMPERATURES WILL CONTINUE THROUGH THE SHORT TERM
PERIODS WITH WELL BELOW FREEZING OVERNIGHT LOWS AND AFTERNOON HIGHS
IN THE 30S AND 40S.  EXPECT A BRIEF PERIOD OF ZONAL FLOW ALOFT WHILE
ANOTHER SHORT WAVE EJECTS OUT OF THE ROCKIES AND INTO THE MISSOURI
VALLEY BY LATE WEDNESDAY NIGHT.

LONG TERM (WEDNESDAY - SATURDAY)...
MEDIUM RANGE MODELS ARE INDICATING THE EVOLUTION OF A DEEP LONG WAVE
TROUGH OVER THE INTERMOUNTAIN WEST THROUGH THE LONG TERM PERIODS.
LOW LEVEL SOUTHERLY FLOW WILL BE ONGOING AT THE START OF THE LONG
TERM WITH THE POSSIBILITY OF A WEAK FRONTAL PASSAGE SOMETIME IN THE
WEDNESDAY AND THURSDAY TIME FRAME.  TEMPERATURES WILL LIKELY TREND
WARM INTO THE NEW WEEKEND.  AT THIS TIME THE ONGOING FORECAST LOOKS
RIGHT ON TRACK AND WILL ONLY MAKE A FEW MINOR TWEAKS.

CRAMER

&&

.AVIATION...

WILL CONTINUE TO CARRY WIND SHEAR IN TAFS AND TWEBS WITH 50 JUST OFF
THE DECK. CURRENT TREND OF WIND SHIFT THIS MORNING IN TAFS LOOKS
GOOD SO FAR SO NO ADJUSTMENTS NEEDED. WILL CONSIDER ADDING WINTRY
PRECIP TO TAFS AFTER 00Z ...WITH ANY ACCUMULATION EXPECTED TO BE
VERY LIGHT. WILL LIKELY CONSIDER KNOCKING CEILINGS DOWN TO LIFT
BASED ON CURRENT CEILINGS BEHIND COLD FRONT.

TERRY
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Nov 22, 1:00 PM CST, 14 hours 40 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST SAT NOV 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS CONTAINING CLOUD TO GROUND LIGHTNING AND
  POSSIBLY SMALL HAIL.

  AREAS AFFECTED AND TIMING:

  AREAS ALONG AND WEST OF A BRANSON TO VERSAILLES LINE AFTER
  MIDNIGHT.

  DISCUSSION:

  A STRONG COLD FRONT WILL APPROACH THE REGION LATE TONIGHT.  IN
  RESPONSE...A LINE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG
  AND BEHIND THIS FEATURE AND PROGRESS EAST THROUGH THE OVERNIGHT
  HOURS.  DUE TO THE LACK OF DEEP MOISTURE AND LOWER ATMOSPHERIC
  INSTABILITY...THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
  LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THUNDERSTORMS WILL CONTINUE SUNDAY MORNING ALONG A STRONG COLD
  FRONT.  THIS ACTIVITY WILL MAINLY AFFECT AREAS ALONG AND EAST
  OF A LINE FROM BRANSON TO VERSAILLES.  THESE STORMS ARE EXPECTED
  TO REMAIN BELOW SEVERE LIMITS.

  SHARPLY COLDER AIR WILL SURGE INTO THE AREA SUNDAY AND SUNDAY
  NIGHT. WIND CHILL VALUES WILL FALL INTO THE SINGLE DIGITS TO
  MIDDLE TEENS SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, Nov 23, 2:14 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0214 AM CST SUN NOV 23 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0209 AM    PITTSBURG                 KS   .75 INCH HAIL
11/23/03   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Nov 23, 2:20 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0220 AM CST SUN NOV 23 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0209 AM    PITTSBURG                 KS   .75 INCH HAIL
11/23/03   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Springfield radar (KSGF), 85 km away, was scanning. The volume nearest the first event began at 09:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Newton

When
November 23, 3:40 AM CST
Where
Newton County, Granby
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.917, -94.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335236.